Lightning, Burlington
- When
- August 2, 9:30 PM EST to 10:30 PM EST
- Where
- Burlington County, Lumberton
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Frequent cloud-to-ground lightning struck two homes and a barn in Burlington County. The ensuing fires badly damaged all three structures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Frequent cloud-to-ground lightning struck two homes and a barn in Burlington County. The ensuing fires badly damaged all three structures. The homes were uninhabitable. In Eastampton Township, the fire severely damaged the second floor and attic of a Newberry Street home. In Moorestown Township, lightning initially struck the garage. The fire spread from the garage to the house. It took firefighters 90 minutes to bring the fire under control. In Lumberton Township, it took firefighters 45 minutes to bring the barn fire under control. Three cats were rescued. No serious injuries were reported from any of the fires. Public Service Electric and Gas reported about 90,000 of its customers lost power in west central New Jersey because of the intense lightning and wind. About 7,500 cloud-to-ground lightning strikes occurred in the Greater Philadelphia Metropolitan Area between 7 p.m. EDT and 1 a.m. EDT that evening. All power was restored to Burlington County residents by 10 a.m. EDT on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 7:55 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EDT FRI AUG 2 2002
SEVERE TSTM WATCH WILL EXPIRE IN 5 MINUTES. WRNGS ARE CUR CVR MOST
OF THE ONGOING SVR ACTVTY. WITH GUST FRONT FLYING AHEAD OF CELLS
DO NOT EXPECT MUCH MORE SVR WX. WILL CLR CONVECTION FROM FAR NWRN
ZNS AND WILL CLEAN UP OTHER CTYS AS CONVECTION ENDS.
TFG
PREV AFD ********************************************************
AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.
FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.
TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.
NOTHING UP FOR THE MARINE.
MPO 65 88 63 88 / 30 10 0 0
ABE 69 92 66 91 / 30 20 0 0
RDG 71 93 68 92 / 30 30 0 0
PHL 75 94 73 93 / 30 30 0 0
12N 68 90 65 90 / 30 10 0 0
SMQ 72 93 69 92 / 30 20 0 0
TTN 73 93 71 92 / 30 30 0 0
MIV 73 92 72 91 / 30 30 0 0
ACY 77 90 76 89 / 30 30 0 0
ILG 74 93 72 92 / 30 30 0 0
DOV 73 92 72 92 / 30 30 0 0
GED 74 93 73 93 / 30 30 0 0
ESN 74 93 73 92 / 30 30 0 0
.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
(PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.NJZ001-007-008-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 504 PM EDT FRI AUG 2 2002 ...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN NORTHERN NEW JERSEY... SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH. RPW
DEZ001-MDZ008-NJZ016>019-021>025-027-PAZ067-070-071-030445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 942 PM EDT FRI AUG 2 2002 A LINE OF STRONG THUNDERSTORMS FROM PHILADELPHIA TO BARNEGAT NEW JERSEY WILL PRODUCE GUSTY WINDS TO AROUND 50 MPH AS THEY MOVE SOUTH TONIGHT. SOME OF THE STORMS MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND VIVID CLOUD TO GROUND LIGHTNING. THE STORMS WILL WEAKEN AND MOVE OFF TO THE SOUTH AND EAST BY OR SHORTLY AFTER MIDNIGHT. RPW
The Philadelphia radar (KDIX), 23 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318052.